I stopped using Propecia and over the next 3-5 months, the bald spot on my crown became large. This was 2 years ago. I have been sick about this and afraid to go back to my doctor and tell him what I did as I felt stupid. If I go back on the drug, will I get my hair back? Should I go to a different doctor?
There are a number of issues here. First, stopping the drug and having lost the benefits with a return of balding is a common problem. Men frequently stop the medication after they have tried it for months or years and after seeing no benefit, they feel less committed to the drug. When they stop it, there is a period of what I call ‘catch-up hair loss’ where you will lose all of the hair that you would have lost without the drug in a short time period. That is what happened to the questioner. Some people may have progressed too far between stopping the drug and restarting it. Some people may have had slow progressive loss. Each will respond differently. All I can say is that restarting is better than doing nothing. You already know what nothing did and you are now sick over doing nothing.
As far as selecting a doctor for the second round, ask the basic question that I always like to ask – Is this a man that is caring, competent and ethical? If the answer is yet to all three, swallow your pride and take your lumps. Laugh when you tell him how foolish you were. If he is a cool dude, he will laugh with you.